Kansas, 2020

Strong Wind and Heavy Rain in Kansas, March 19, 2020

March 19, 2020 · NWS ICT · 5 events in 4 counties and zones

Strong winds across the central and southeast sections of the state were noted. 5 inches at many locations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong winds across the central and southeast sections of the state were noted. Also, heavy rains associated with the cold front produced rainfall amounts over 1.5 inches at many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 19, 5:51 AM CST, 9 minutes earlier.

Area forecast discussion, Mar 19, 5:51 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
651 AM CDT Thu Mar 19 2020

...Updated for Aviation Discussion...

.SHORT TERM...(Today through Friday)
Issued at 322 AM CDT Thu Mar 19 2020

Water vapor imagery shows a pronounced upper wave lifting across
northwest NM. Surface low is currently situated over eastern CO
with a warm front stretching from north of KDDC to north of KICT
and south of KMCI.

Strong 850-700mb moisture transport has resulted in showers and
storms currently moving through southeast KS with another round of
storms approaching KOKC from the southwest and may impact
southeast KS closer to 12z. Additional showers will be possible
early this morning for the remainder of the forecast area as upper
diffluence continues to increase. Last but not least, there is
some convection over eastern NM that is rapidly lifting northeast
and may move into our western flank this morning.

One of the model differences compared to runs 24 hours ago is that
they have slowed the eastward push of the better moisture, which
leaves southeast KS with decent instability through much of the
afternoon. However, there looks to be very little surface
convergence as surface winds go southwest and the dryline lacks
definition. Current thinking is that the better storm chances will
be just east and northeast of the forecast area. However, if a
rouge storm could develop in se KS this afternoon, it would likely
be severe.

Bigger story today will continue to be the very strong winds and
dangerous fire potential. Confidence remains high in a widespread
area of 30-35 mph winds with gusts around 50 mph. Wouldn't even be
shocked to see a few sites approach low end warning criteria.
Winds this afternoon will be out of the southwest and will flip
around to the northwest this evening. Did push the wind advisory
out through 06z for central KS to account for the winds behind the
front. With extremely deep mixing and some downslope, raised
temps a few degrees and wouldn't be shocked to see a couple sites
over south central KS approach 80 degrees.

By 12z Fri, the upper wave will be moving into the Great Lakes
region with a surface high encompassing the Plains. This will
provide below normal temps Fri, with highs around 30 degrees
cooler than what is expected today.

.LONG TERM...(Saturday through Wednesday)
Issued at 322 AM CDT Thu Mar 19 2020

These extended periods look to remain active as a series of
impulses affect the Plains. ECMWF and GFS agree on the first one
to affect the area will be Sat night, as shortwave energy moves
out of the Central Rockies and across KS/OK. This feature will
bring our area some shower and storm chances Sat night into Sun
morning. Another fast moving perturbation looks to take the same
general track, moving out into the Plains and providing
shower/storm chances for Mon night into Tue morning.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 641 AM CDT Thu Mar 19 2020

Clusters of showers and thunderstorms will continue moving
northeast across the region through mid-late this morning. Locally
heavy rain and gusty winds may accompany the strongest activity.
Otherwise, very strong/gusty southwest winds will impact the
region today, as low pressure strengthens across the High Plains.
For tonight, a strong cold front will slice south across the
region, with strong/gusty northwest winds and MVFR ceilings in its
wake.

&&

.FIRE WEATHER...
Issued at 322 AM CDT Thu Mar 19 2020

Very high to extreme grassland fire danger values are still
expected this afternoon/early evening.

Confidence remains high in southwest winds today gusting to around
50 mph with winds shifting to the northwest this evening and
remaining strong. Feel that model forecast dewpoint are too high
and considering the amount of mixing, feel dewpoint in the teens
or low 20s are likely for areas west of I-135. This would produce
RH values around 20% for the red flag warning area. Will run with
a red flag warning for locations generally west of I-135, where
grasses are likely more cured compared to areas to the east. In
addition, central KS has not received the rainfall eastern KS has
over the last 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    77  29  45  24 /  60   0   0   0
Hutchinson      76  26  42  21 /  60   0   0   0
Newton          77  27  42  22 /  60   0   0   0
ElDorado        78  29  44  24 /  60   0   0   0
Winfield-KWLD   78  31  47  25 /  60   0   0   0
Russell         72  23  40  19 /  40  20   0   0
Great Bend      73  24  41  20 /  50  20   0   0
Salina          76  24  40  21 /  50  10   0   0
McPherson       76  25  41  20 /  60  10   0   0
Coffeyville     79  35  49  27 /  60   0   0   0
Chanute         79  33  45  25 /  60   0   0   0
Iola            79  32  45  25 /  60   0   0   0
Parsons-KPPF    79  35  47  26 /  60   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for KSZ051>053-067>072-082-083-091>096-098>100.

Red Flag Warning from 10 AM this morning to 8 PM CDT this
evening for KSZ032-033-047>051-067-082.

Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
KSZ032-033-047>050.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ADK
FIRE WEATHER...RBL
Hazardous weather outlook, Mar 19, 3:37 AM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
437 AM CDT Thu Mar 19 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
437 AM CDT Thu Mar 19 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Storms will be possible through the morning hours. The stronger
storms will be capable of nickel size hail and 40 to 50 mph winds.
Brief heavy rain may also lead to some minor flooding with the more
intense storms.

Strong southwest winds are expected this afternoon with gusts in the
45 to 50 mph range. See latest winds advisories for additional
details.

Very strong winds and low relative humidity will produce very high
to extreme grassland fire danger this afternoon, with the highest
threat west of Interstate 135. Outdoor burning is highly discouraged
today!

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow will be possible Saturday night with significant
accumulations not expected.

Storms will return to the forecast for Monday night into Tuesday
with widespread severe storms not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Labette

When
March 19, 6:00 AM CST
Where
Labette County, 0.55 mi E of Bartlett
Reported by
COOP Observer
Coordinates
37.050, -95.210

The amount of 2.67 inches was a 24 hour report.

Strong Wind, Saline

When
March 19, 7:56 PM CST to 11:00 PM CST
Where
Saline forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Measured peak wind gust by observing equipment at the Salina Airport.

Strong Wind, Russell

When
March 19, 8:30 PM CST to 10:30 PM CST
Where
Russell forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Measured peak wind gust by observing equipment.

Strong Wind, Saline

When
March 19, 8:55 PM CST to 11:00 PM CST
Where
Saline forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Measured peak wind gust by observing equipment 5 miles SE of Brookville.

Strong Wind, Barton

When
March 19, 9:50 PM CST to 11:00 PM CST
Where
Barton forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Measured by observing equipment.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877294, 883180, 883181, 883182, 883183.